AMPA Receptor Encephalitis in a Patient With Metastatic Breast Cancer Receiving Palbociclib: A Case Report

Objective

To report a case of α-amino-3-hydroxy-5-methyl-4-isoxazolepropionic acid receptor encephalitis (AMPARE) as a potential immune-mediated complication of palbociclib (a cyclin-dependent kinase 4/6 inhibitor).

Background

Medication-induced autoimmune encephalitis is an increasingly recognized entity. To date, cases have been reported with immune checkpoint inhibitors (ICIs), typically within 3 months and while cancer is responding to immunotherapy.

Results

A 55-year-old woman with metastatic breast cancer presented with new-onset neurologic symptoms. After diagnosis and treatment in 2008, she was in remission from 2010 to 2021. In April 2021, she developed metastatic recurrence. She started palbociclib in June 2021. PET scan in August 2021 showed improved metastases without new lesions. In September 2021, she developed encephalopathy, vertical nystagmus, and ataxia. Workup revealed AMPA-R antibodies. Palbociclib was stopped, and she received steroids, IVIg, and rituximab with marked improvement in her neurologic symptoms.

Discussion

AMPARE is a well-described paraneoplastic syndrome. However, it is now understood that paraneoplastic syndromes can be driven by immunomodulatory medications, namely ICIs. Although palbociclib primarily prevents tumor proliferation, emerging data suggest that it may also be immunomodulatory. Given that our patient’s AMPARE developed shortly after initiation of palbociclib while her cancer was responding to therapy, we postulate that it may have been unmasked by palbociclib, similarly to what has been reported with ICIs.

Read article at journal's website

Related Articles

Responses

Your email address will not be published.